Texas, 2012

Drought in Texas, August 14 to 20, 2012

August 14 to 20, 2012 · NWS FWD · 2 events in 2 counties and zones

Brief Severe drought (D2) conditions developed in Delta and Hopkins County, but then beneficial rainfall around the middle of the month quickly improved conditions to Moderate drought (D1).

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

Brief Severe drought (D2) conditions developed in Delta and Hopkins County, but then beneficial rainfall around the middle of the month quickly improved conditions to Moderate drought (D1).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Aug 13, 10:35 PM CST, 1 hour 25 minutes earlier.

Area forecast discussion, Aug 13, 10:35 PM CST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE FORT WORTH TX
1135 PM CDT MON AUG 13 2012

.AVIATION...
QUIET WEATHER WILL PERSIST FOR THE NEXT 18 HOURS WITH MOSTLY CLEAR
SKIES AND LIGHT EAST/SOUTHEAST WINDS. A DISTURBANCE WILL ENTER
NORTH TEXAS FROM THE NORTHWEST LATE TOMORROW AFTERNOON AND EVENING
AND SHOULD ALLOW FOR ISOLATED TO SCATTERED STORMS TO DEVELOP. THESE
COULD AFFECT THE METRO SITES BUT WILL NOT MENTION ANYTHING AT THIS
TIME...DUE TO LOW PROBABILITIES. FUTURE SHIFTS MAY NEED TO ADD
THUNDER IF PROBABILITIES INCREASE.

85/NH

&&

.PREV DISCUSSION... /ISSUED 358 PM CDT MON AUG 13 2012/
FRONTAL BOUNDARY WHICH HAS SLOWLY PROGRESSED SOUTHWARD THROUGH THE
DAY HAS NOW BECOME ABOUT STATIONARY ACROSS THE SOUTHERN HALF OF
THE CWA. IT IS NOTED FAIRLY WELL ON VISIBLE SATELLITE WHERE A CU
FIELD HAS DEVELOPED FROM NEAR ATHENS TO WACO TO LAMPASAS. MORE
SIGNIFICANT HOWEVER IS THE SUBSTANTIALLY DRIER AIR LOCATED TO THE
NORTH. DEWPOINTS HAVE DROPPED INTO THE LOWER 40S IN MANY AREAS AND
DESPITE THE TEMPS CLIMBING INTO THE LOW 100S...THE AIR DOESNT FEEL
THAT UNCOMFORTABLE. ON THE CONTRARY...SOUTH OF THE FRONT IT IS
QUITE UNPLEASANT WITH TEMP/HUMIDITY APPROACHING HEAT ADVISORY
CRITERIA. HIGH RES MODEL GUIDANCE INDICATES THAT THE FRONTAL
BOUNDARY WILL CONTINUE TO SERVE AS A FOCUS FOR ISOLATED
THUNDERSTORM DEVELOPMENT THROUGH EVENING. ONLY A FEW SPOTTY
SHOWERS HAVE BEEN OBSERVED SO FAR AND THINK BULK OF ANY ACTIVITY
WILL REMAIN SOUTH OF THE CWA. WILL RETAIN SOME 20 POPS THROUGH
00Z. ANY STORMS THAT DEVELOP WILL CONTINUE TO POSE A DOWNBURST
WIND THREAT...ALTHOUGH THAT THREAT WILL NOT BE AS SUBSTANTIAL AS
YESTERDAY. WITH CLEAR SKIES TO THE NORTH AND VERY DRY AIR IN
PLACE...TEMPS SHOULD FALL NICELY AFTER SUNSET TONIGHT. AREAS NORTH
OF THE FRONT WILL LIKELY DROP INTO THE UPPER 60S AND LOWER
70S...WHILE SOUTH OF THE BOUNDARY WHERE MOISTURE CONTENT IS
HIGHER...LOWS WILL BE IN THE MID/UPPER 70S.

SOME CHANGES ARE IN STORE FOR NORTH TEXAS WEATHER HEADED THROUGH
THE UPCOMING WEEK INTO THE WEEKEND. A GENERAL NORTHWEST FLOW ALOFT
WILL PREVAIL THROUGH THE REMAINDER OF THE WEEK WHICH WILL PROVIDE
SOME SUPPORT FOR THUNDERSTORM DEVELOPMENT OVER THE NEXT SEVERAL
DAYS. TOMORROW AFTERNOON AND EVENING AS THE OLD FRONTAL BOUNDARY
RETREATS NORTHWARD...THUNDERSTORMS ARE EXPECTED TO DEVELOP IN WEAK
UPSLOPE FLOW ACROSS THE TX PANHANDLE AND WESTERN OKLAHOMA. THESE
WILL GENERALLY MOVE EAST SOUTHEAST. THE MID-UPPER LEVEL FLOW IS
NOT OVERLY STRONG SO ANY CLUSTER OR COMPLEX THAT DEVELOP SHOULD BE
DRIVEN BY SURGING OUTFLOW. INSTABILITY WILL BE STRONGEST DURING
THE EARLY EVENING HOURS AND WILL BEGIN TO WANE DURING THE OVERNIGHT
HOURS WHICH SHOULD ALLOW THE SYSTEM TO WEAKEN. HIGH RESOLUTION
GUIDANCE APPEARS TO HAVE A HANDLE ON THIS...DRIVING THE SYSTEM
SOUTHEAST WHILE WEAKENING IT AT THE SAME TIME. WILL CONTINUE WITH
SOME 20/30 POPS MAINLY ACROSS THE NORTHERN HALF OF THE CWA.

ON WEDNESDAY...LOW LEVEL FLOW STRENGTHENS AS A STRONGER TROUGH
DIVES INTO THE UPPER PLAINS. EXPECT WEDNESDAY TO BE A BIT BREEZY
ALTHOUGH PRECIPITATION CHANCES APPEAR RATHER LOW AT THIS TIME.
MORE SIGNIFICANT CHANGES BEGIN STARTING THURSDAY WITH THE MEDIUM
RANGE GUIDANCE SHOWING THIS STRONG TROUGH DIGGING INTO THE EASTERN
US. THE GUIDANCE HAS BEEN FAIRLY CONSISTENT WITH THIS FEATURE OVER
THE LAST SEVERAL DAYS AND CONFIDENCE IS INCREASING IN THE LATE
WEEK FORECAST. A 1022MB SURFACE HIGH BUILDS INTO THE CENTRAL US
WITH A RATHER STRONG COLD FRONT MOVING TOWARD NORTH TEXAS BY
FRIDAY. THIS PATTERN...WHILE NOT COMPLETELY UNCOMMON FOR THIS TIME
OF YEAR...WILL BRING A NICE BREAK FROM THE HOT WEATHER TO OUR
AREA. WITH THE FRONTAL BOUNDARY STALLED AND DRAPED ACROSS NORTH
TEXAS...INCREASING UPPER LEVEL NORTHERLY FLOW AND SOME
INSTABILITY... IT APPEARS THAT WE WILL SEE SEVERAL DAYS OF AT
LEAST SCATTERED SHOWERS AND THUNDERSTORMS...ALONG WITH COOLER
TEMPERATURES. WILL HAVE HIGHEST POPS ACROSS NORTH TEXAS ON FRI/SAT
AND HAVE EXTENDED SCATTERED THUNDERSTORM CHANCES INTO SUNDAY. WITH
MORE SUBSTANTIAL CLOUD COVER AND SCATTERED THUNDERSTORMS ALONG
WITH SIGNIFICANTLY COOLER TEMPERATURES FROM 850-500MB...SURFACE
HIGHS ARE EXPECTED TO ONLY BE IN THE LOW 90S THROUGH THE UPCOMING
WEEKEND.

DUNN

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  74 100  77 100  79 /   5  10  20  10  10
WACO, TX              76 102  79 102  77 /   5  10  10  10  10
PARIS, TX             65  95  74  95  74 /   5  10  30  20  10
DENTON, TX            67  99  75 100  76 /   5  10  30  20  10
MCKINNEY, TX          68  99  73  98  77 /   5  10  30  20  10
DALLAS, TX            74 101  78 101  80 /   5  10  20  10  10
TERRELL, TX           70  99  75  98  76 /   5  10  20  10  10
CORSICANA, TX         75 101  76 100  76 /   5  10  10  10  10
TEMPLE, TX            74 100  76  99  75 /  10  10  10  10  10
MINERAL WELLS, TX     68  99  73  99  75 /   5  10  20  10  10

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

85/85
Hazardous weather outlook, Aug 13, 2:30 PM CST, 9 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
330 PM CDT MON AUG 13 2012

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-141145-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
330 PM CDT MON AUG 13 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...TONIGHT.
ISOLATED THUNDERSTORMS ARE POSSIBLE THROUGH EARLY EVENING SOUTH OF
A LINE FROM ATHENS TO HILLSBORO TO GOLDTHWAITE. THE MAIN THREAT
FROM THESE STORMS WILL BE LIGHTNING...BUT A FEW STORMS MAY BECOME
STRONG AND PRODUCE GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
THERE IS A LOW CHANCE OF THUNDERSTORMS NORTH OF A LINE FROM
COMANCHE...TO HILLSBORO...TO ATHENS TUESDAY NIGHT. THERE IS ALSO A
SLIGHT CHANCE OF THUNDERSTORMS NORTH OF A LINE FROM DECATUR...TO
PLANO...TO EMORY ON WEDNESDAY. SEVERE WEATHER IS NOT EXPECTED.

A BREEZY DAY ON WEDNESDAY MAY RESULT IN ELEVATED FIRE WEATHER
CONCERNS...PARTICULARLY WEST OF THE I-35 CORRIDOR.

A COLD FRONT WILL MOVE THROUGH NORTH TEXAS LATE IN THE WEEK.
THUNDERSTORM CHANCES WILL ACCOMPANY THE BOUNDARY THURSDAY NIGHT
THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...
VERY LIMITED SPOTTER ACTIVATION MAY BE REQUESTED THIS AFTERNOON...
PRIMARILY ALONG AND SOUTH OF A LINE FROM GOLDTHWAITE...TO
HILLSBORO...TO ATHENS.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 drought. Local standard time, as filed.

Drought, Delta

When
August 14, 12:00 AM CST to August 20, 11:59 PM CST
Where
Delta forecast zone
Reported by
Drought Monitor
Coordinates
33.386, -95.672 (the zone’s center; the record gives no point)

Severe drought conditions (D2) briefly developed in the county. However, the county received an average of 1-3 of rain during the middle of the month and drought conditions improved to Moderate (D1).

Drought, Hopkins

When
August 14, 12:00 AM CST to August 20, 11:59 PM CST
Where
Hopkins forecast zone
Reported by
Drought Monitor
Coordinates
33.150, -95.564 (the zone’s center; the record gives no point)

Severe drought conditions (D2) briefly developed in the county. However, the county received an average of 1-3 of rain during the middle of the month and drought conditions improved to Moderate (D1).

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 408490, 408491.